Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 6:19 PM CDT for Leavenworth County, Kansas. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 6:19 PM CDT (23:19 UTC)
- Expired
- May 8, 2002, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:28 PM CDT | Thunderstorm Wind 52 E | Tonganoxie, KS | |
| May 8, 6:43 PM CDT | Tornado F0 | Lansing, KS | Brief tornado touchdown which cause some light damage to a farmstead. |
| May 8, 6:47 PM CDT | Thunderstorm Wind 52 E | Lansing, KS | Large trees down and construction mobile home blown over. |
| May 8, 6:47 PM CDT | Hail 0.75 | Lansing, KS | |
| May 8, 6:48 PM CDT | Tornado F1 | Lansing, KS | Brief tornado touchdown with damage at a mobile home park and to nearby commercial buildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -814 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 829 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 082319
SVRMCI
KSC103-090015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS
* UNTIL 715 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE...HURRICANE
FORCE WINDS...IN EXCESS OF 75 MPH. ACTIVATION OF LOCAL WARNING
SYSTEMS IS REQUESTED. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VALLEY FALLS TO PERRY TO LAWRENCE...AND MOVING
NORTHEAST AT 60 MPH. NICKEL SIZE HAIL CAN ALSO BE EXPECTED WITH
THESE STORMS.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
TONGANOXIE...LINWOOD...EASTON BY 630 PM CDT.
BASEHOR BY 635 PM CDT.
LEAVENWORTH...LANSING BY 640 PM CDT.
THE TOWN OF JARBALO IS ALSO IN THE PATH OF THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS
THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO
PROPERTY.
LAT...LON 3940 9513 3898 9518 3900 9492 3919 9492
3924 9486 3941 9497
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 228 PM CDT WED MAY 8 2002 LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY 00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR -10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY 12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW. SCHMIT 1049 AM... FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT. UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK INTO CWA...BEFORE SLY FLOW RETURNS WED. MS 450 AM... THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND DRAGS A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85 TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK. CUTTER .EAX... KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, May 8, 1:12 PM CDT, 5 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT WED MAY 8 2002 * HAZARDS EXPECTED - DAMAGING THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH THE EVENING...OVER A LARGE PORTION OF THE CENTRAL UNITED STATES. STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL FIRE OVER SOUTHWEST IOWA AND NORTHWEST MISSOURI BETWEEN...3 PM AND 5 PM THIS AFTERNOON. THE STORMS WILL EVOLVE INTO A VIOLENT SQUALL LINE THAT WILL TRACK THROUGH EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE ENTIRE PLEASANT HILL FORECAST AREA...WILL HAVE A GOOD CHANCE OF EXPERIENCING DANGEROUS STORMS DURING THIS EVENT...INCLUDING KANSAS CITY...SAINT JOSEPH...KIRKSVILLE... SEDALIA...AND WARRENSBURG. SOME MINOR FLOODING WILL ALSO BE A POSSIBILITY TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE LOCALIZED INCH TO INCH AND A HALF OF RAIN AMOUNTS. GIVEN THE HEAVY RAINS OF THE LAST SEVERAL DAYS...SOME INCONVENIENCE FLOODING WILL BE POSSIBLE ON SMALL STREAMS AND IN URBAN DRAINAGE AREAS. * SPOTTER ACTIVATION - ACTIVATION WILL BE NEEDED OVER ALL OF NORTHEAST KANSAS...AND ALL OF NORTHERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL FORM RAPIDLY...SO EXPECT TO DEPLOY SPOTTERS BY 3 PM IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. SPOTTERS WILL BE NEEDED IN THE KANSAS CITY...KIRKSVILLE...CHILLICOTHE...AND WARRENSBURG AREAS BY 5 PM. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS EXPECTED TO DEVELOP ACROSS THE AREA. PERSONS ARE URGED TO PREPARE NOW...AND BE READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA. DISCUSSION: A COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR THIS AFTERNOON TO GENERATE DANGEROUS THUNDERSTORMS. THE COLD FRONT WILL ENTER THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST PORTIONS OF KANSAS AROUND 4 PM. STORMS WILL FORM RAPIDLY AND BECOME SEVERE QUICKLY GIVEN THE LARGE AMOUNTS OF INSTABILITY AND WIND SHEAR. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING BEFORE THE STORMS FORM INTO A SQUALL LINE BY 7 PM. ONCE THE SQUALL LINE FORMS DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER NORTHERN AND CENTRAL MISSOURI AROUND MIDNIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
Local storm report, May 8, 5:23 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM ROCKPORT MO .88 INCH HAIL
05/08/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DIME TO NICKEL SIZE HAIL.Local storm report, May 8, 5:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM ODESSA MO .75 INCH HAIL
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.
0508 PM ODESSA MO WIND DAMAGE
05/08/02 LAFAYETTE LARGE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.Special weather statement, May 8, 5:33 PM CDT, 46 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 257...IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...MOBERLY...OLATHE... PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, May 8, 5:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM CORDER MO 70 MPH TSTM GUST
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.Local storm report, May 8, 6:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ELMO MO 1 INCH HAIL
05/08/02 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:31 PM CDT | Tornado Warning | EAX | Leavenworth | 44 min |
| May 8, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 55 min |
| May 8, 6:43 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.